Favipravir induced Acute generalized exanthematous pustulosis: 1st case reported
Acute generalized exanthematous pustulosis (AGEP) post favipravir for COVID-19: 1st case reported Favipravir is a synthetic prodrug initially used against influenza A and B viruses. It has now come into focus due to its use against SARS-COV2 virus. Cutaneous adverse events to this drug are rare with pruritus and eczema being the major adverse effects. AGEP has been reported in...
Acute generalized exanthematous pustulosis (AGEP) post favipravir for COVID-19: 1st case reported
Favipravir is a synthetic prodrug initially used against influenza A and B viruses. It has now come into focus due to its use against SARS-COV2 virus. Cutaneous adverse events to this drug are rare with pruritus and eczema being the major adverse effects. AGEP has been reported in COVID-19 patients mostly due to hydroxychloroquine and β-lactam antibiotics. First case report of AGEP secondary to favipiravir was reported in the Journal of Cosmetic Dermatology.
A 20-year-old male was admitted for fever and rapid onset, mildly itchy erythematous, edematous plaques involving the trunks and proximal extremities with grouped pustular lesions on an edematous-erythematous background. Patient was diagnosed with COVID-19 infection 16 days back and favipiravir monotherapy was administered with a loading dose of 1600 mg bid, followed by 600 mg bid daily for 7 days with complete resolution of symptoms. Patient had not taken any drugs other than favipiravir in the last 8 weeks.
Laboratory tests showed neutrophilic leukocytosis (white blood cell count: 20 390/mm3, neutrophil count: 16 620/mm3). Blood, urine and pustule cultures were negative for bacteria. Histologic examination from the abdominal lesions showed acanthosis of the epidermis with numerous neutrophilic subcorneal/intracorneal spongiotic pustules with papillary dermal edema. Dermis showed mixed inflammatory infiltrate composed of lymphocytes, neutrophils, and rare eosinophils. Based on findings patient was diagnosed with favipiravir-induced AGEP, and 1 mg/kg/day systemic prednisolone treatment was initiated. The lesions resolved with desquamation after 7 days of treatment.
This case presented with AGEP 16 days after treatment which was a longer latency period compared to AGEP reported in COVID-19 infected patients in the recent literature. It was hypothesized by the authors that combination of favipiravir and genetic disposition with COVID-19 induced cytokine storm led to delayed development of AGEP in the case reported
Thus this report emphasizes an unreported possible side effect of favipravir, a new agent which has become widely used during pandemic and dermatologists ad physicians should keep this agent as a causative factor for AGEP when dealing with skin findings.
Source- Atak MF, Farabi B, Akbayrak A, Kalelioğlu MB, Rao BK. Acute generalized exanthematous pustulosis following treatment with favipiravir in a patient with COVID-19 without hydroxychloroquine use: Report of the first case. J Cosmet Dermatol. 2021 Aug;20(8):2387-2389. doi: 10.1111/jocd.14304. Epub 2021 Jun 27. PMID: 34139069.
Dr Manoj Kumar Nayak has completed his M.B.B.S. from the prestigious institute Bangalore medical college and research institute, Bengaluru. He completed his M.D. Dermatology from AIIMS Rishikesh. He is actively involved in the field of dermatology with special interests in vitiligo, immunobullous disorders, psoriasis and procedural dermatology. His continued interest in academics and recent developments serves as an inspiration to work with medical dialogues.He can be contacted at firstname.lastname@example.org.